Thunderstorm Wind, McCurtain
- When
- August 17, 7:10 PM CST
- Where
- McCurtain County, 0.57 mi W of Broken Bow
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.030, -94.740
A weak stationary frontal boundary across Northeast Texas and Northwest Louisiana served as a focus for showers and thunderstorms, some of which produced strong and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak stationary frontal boundary across Northeast Texas and Northwest Louisiana served as a focus for showers and thunderstorms, some of which produced strong and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 17, 1:45 PM CST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 245 PM CDT FRI AUG 17 2012 .DISCUSSION... VERY WET PATTERN APPEARS TO BE SHAPING UP ACROSS THE FOUR STATE REGION THIS WEEKEND. WE SAW A BRIEF TASTE OF THAT LATE LAST NIGHT AND EARLY THIS MORNING AS A COMPLEX OF STRONG STORMS MOVED INTO NORTHEAST TEXAS AND NORTHERN LOUISIANA...SOME OF WHICH PRODUCED LOCALLY HEAVY RAINFALL. THE SET UP FOR THE WEEKEND WILL BE A VERY SLOW MOVING COLD FRONT AND NORTHWEST FLOW ALOFT BRINGING DISTURBANCES OUT OF THE PLAINS AND INTO THE LOWER MISS VALLEY. AT 19Z THIS AFTERNOON...SFC ANALYSIS IS PLACING THE FRONT NEAR A LIT...HOT...DFW LINE AND THE FRONT HAS NOT MOVED MUCH IF AT ALL MOST OF THE DAY. CONVECTION EARLIER TIED TO MCV ACTIVITY ACROSS OUR REGION HAS SINCE DIED OFF AND THE DISTURBANCES ALOFT HAVE MOVED SOUTH OF OUR REGION. CU FIELD HAS BEEN NONEXISTENT BECAUSE OF THE BLOWOFF FROM THE MORNING CONVECTION BUT THAT IS NOT THE CASE ACROSS SE OK/S AR CLOSER TO THE FRONTAL BOUNDARY. FOR THE OVERNIGHT PERIOD...HAVE HIGHER POPS ACROSS OUR NORTHERN ZONES CLOSER TO THE BOUNDARY BUT IT MAY BE A LATE NIGHT EVENT ONCE AGAIN BEFORE WE SEE AN INCREASE IN SHOWER/ THUNDERSTORM ACTIVITY FURTHER SOUTH ACROSS N LA AND THE I-20 CORRIDOR OF NE TX. PREFER THE SLOWER HANDLING OF THE SOUTHWARD MOVING FRONT PER THE NAM/WRF AS THE GFS HAS BEEN TO QUICK TO MOVE THIS BOUNDARY SOUTH TODAY. BY SATURDAY...THE FRONT TRIES TO MOVE A LITTLE CLOSER SOUTH TOWARDS THE AR/LA BORDER BUT WILL LIKELY STALL ACROSS S AR/SE OK. A FAIRLY STRONG DISTURBANCE MOVES SOUTH AND EAST INTO THE REGION FROM THE UPPER RED RIVER VALLEY OVERNIGHT TONIGHT WHICH WILL RESULT IN SCATTERED TO NUMEROUS CONVECTION ACROSS MOST OF THE REGION SATURDAY INTO SATURDAY NIGHT. BY SUNDAY...THE FRONT FINALLY GETS A NUDGE SOUTHWARD TOWARDS I-20 DURING THE DAY AND SOUTH OF THE CORRIDOR SUNDAY NIGHT BUT NOT BEFORE YET ANOTHER ROUND OF NUMEROUS THUNDERSTORMS ACROSS THE REGION SUNDAY...TAPERING OFF FROM NORTHWEST TO SOUTHEAST SUNDAY NIGHT. LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE THIS WEEKEND AND THIS WILL NEED TO BE WATCHED CLOSELY. HAVE NOT POSTED A FFA BUT GIVEN THE EXCESSIVE HEAVY RAINFALL THAT FELL EARLY THIS MORNING...THE HEAVY RAIN POTENTIAL IS A BIT WORRISOME GIVEN THE SLOWER MOVEMENT OF THE FRONTAL BOUNDARY. STRONG TO SEVERE THUNDERSTORMS WILL BE TIED TO ANY KIND OF HEATING WE ARE ABLE TO GENERATE BETWEEN PERIODS OF RAINFALL. MADE VERY LITTLE CHANGES TO THE EXTENDED PORTION OF THE PACKAGE BUT IT DOES APPEAR THAT A DRYING TREND WILL BEGIN MONDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. THE ECMWF THROWS A MONKEY WRENCH IN ALL THIS WITH A FAIRLY STRONG SHORTWAVE MOVING INTO OUR REGION TUESDAY INTO WEDNESDAY BUT THIS IS KNEW TO THE MODEL AND THUS WILL FOLLOW TO MORE CONSISTENT GFS FOR NOW IN THE EXTENDED PERIODS. PRELIMS TO FOLLOW...13. && .AVIATION... LINGERING BOUNDARIES ACROSS THE REGION TO SERVE AS THE FOCUS FOR AFTERNOON AND EVENING CONVECTION. HOWEVER...BEST CHANCE OF TSRA CONDITIONS EXPECTED AFTER MIDNIGHT AS A COLD FRONT ACROSS THE FOUR STATE REGION INTERACTS WITH AN UPPER-LEVEL DISTURBANCE. SOUTHERLY FLOW 5 TO 10 KNOTS TO BECOME NORTHWEST BEHIND THE FRONT AS IT MOVES SOUTH OF THE REGION OVERNIGHT. OTHERWISE...MVFR CEILINGS AND VISIBILITIES POSSIBLE BY DAYBREAK ACROSS MOST TERMINAL SITES. /05/ && .PRELIMINARY POINT TEMPS/POPS... SHV 73 87 72 87 68 / 40 70 60 70 40 MLU 72 87 69 87 67 / 40 70 60 70 50 DEQ 70 86 67 85 63 / 50 70 60 70 20 TXK 69 86 69 86 64 / 50 70 60 70 30 ELD 70 86 67 86 64 / 50 70 60 70 30 TYR 73 88 71 88 67 / 40 70 60 70 40 GGG 73 88 72 88 66 / 40 70 60 70 40 LFK 75 92 73 92 70 / 30 70 50 70 50 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 13/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1130 AM CDT FRI AUG 17 2012 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-181200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1130 AM CDT FRI AUG 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COLD REMAINS STALLED ACROSS PORTIONS OF CENTRAL ARKANSAS... SOUTHEAST OKLAHOMA AND NORTH CENTRAL TEXAS. THIS FRONT WILL BEGIN TO MOVE VERY SLOWLY SOUTH TOWARDS SOUTHWEST ARKANSAS AND THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS BY THIS EVENING INTO THE OVERNIGHT HOURS. STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THIS EVENING AS UPPER LEVEL DISTURBANCES MOVE UP AND OVER THE FRONTAL BOUNDARY. SOME OF THESE STORMS COULD BE STRONG TO SEVERE AS WE GO THROUGH THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... STRONG TO SEVERE THUNDERSTORMS WILL BE ONCE AGAIN POSSIBLE ACROSS THE REGION SATURDAY INTO SATURDAY AFTERNOON AS UPPER LEVEL DISTURBANCES MOVE INTO THE REGION FROM THE WEST. THIS IN COMBINATION WITH A STALLED FRONTAL BOUNDARY NEAR THE REGION AND DAYTIME HEATING COULD BE THE INGREDIENTS FOR A FEW SEVERE THUNDERSTORMS. THE ACTIVITY COULD CONTINUE INTO THE OVERNIGHT HOURS SATURDAY NIGHT AS WELL. IN ADDITION TO THE SEVERE THREAT... THE MOISTURE LADEN ATMOSPHERE WILL RESULT IN LOCALLY HEAVY DOWNPOURS WITH THE THUNDERSTORM ACTIVITY THIS WEEKEND. LOCALIZED FLASH FLOODING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING INTO TONIGHT...BUT BECOME MORE LIKELY FOR SATURDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
633 PM CDT FRI AUG 17 2012
ARZ050-059-OKZ077-180030-
LITTLE RIVER-MCCURTAIN-SEVIER-
633 PM CDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
ARKINDA...HORATIO AND WINTHROP...
AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES EAST OF BROKEN BOW...OR 13
MILES WEST OF DE QUEEN...MOVING SOUTH SOUTHEAST AT 20 MPH. OTHER STRONG
STORMS WERE DEVELOPING BETWEEN HORATIO...AND TOLLETE.
MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
VIIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
717 PM CDT FRI AUG 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND DMG PRESCOTT 33.80N 93.39W
08/17/2012 NEVADA AR LAW ENFORCEMENT
TREES AND POWER LINES DOWN
&&
25SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
756 PM CDT FRI AUG 17 2012
ARZ050-OKZ077-180145-
MCCURTAIN-SEVIER-
756 PM CDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 845 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
SEVIER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
HORATIO...BROKEN BOW AND IDABEL...
AT 753 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES WEST OF HORATIO...MOVING
SOUTH AT 15 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
VIIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
757 PM CDT FRI AUG 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 3 E EMMET 33.72N 93.41W
08/17/2012 NEVADA AR LAW ENFORCEMENT
HIGHWAY 299 BLOCKED DUE TO DOWN TREES
&&
25The Western Arkansas radar (KSRX), 144 km away, was scanning. The volume nearest the first event began at 01:07 UTC.
2 thunderstorm wind. Local standard time, as filed.
Awning was blown off a building two miles east of Broken Bow on Hwy. 70. A large tree was also down in the same area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400018, 400024.